I developed a pin-prick rash on my arms and legs, which spread quickly over two days. I was also bleeding from my gums, and had blood in my stools. I had a blood test, which showed that my platelet count was low. I have been told that I have ITP. No one knows the cause. I have been given steroids, which has improved the rash, but I'm told that my blood is still abnormal. Will I need to stay on steroids for ever?
Dr Fred Kavalier answers your health question:
I stands for idiopathic, which means that no one knows what has caused it. T stands for thrombocytopaenic, which means that you have too few platelets, the tiny blood cells that prevent bleeding, so you will bruise easily and bleed spontaneously. P is for purpura, a pin-prick, purplish rash caused by the leakage of tiny amounts of blood into the skin. Your rash and bleeding have been caused by too few platelets - no one knows why. Most people who develop ITP have antibodies that their body has produced against their platelets and that attach themselves to them. Steroids suppress these antibodies, and this helps the platelet count to recover. ITP can stop spontaneously, but it can also become chronic. It is more common in women than in men. You may need to take steroids for a long time, but there are other treatments, including removal of the spleen, which destroys platelets
Please mail your questions for Dr Fred to firstname.lastname@example.org. He regrets that he is unable to respond personally to questions.Reuse content